[Skip to Content]
[Skip to Content Landing]
Article
December 1962

Fatal Reaction to Sulfadimethoxine (Madribon)A Case Showing Toxic Epidermal Necrolysis and Leukopenia

Author Affiliations

DETROIT
T. L. Jarkowski, M.D., Harper Hospital, Department of Pathology, 3825 Brush St., Detroit 1, Mich.; Associate Pathologist, Harper Hospital and Instructor in Pathology, Wayne State University (Dr. Jarkowski); Chief of the Department of Pediatrics, Harper Hospital (Dr. Martmer).

Am J Dis Child. 1962;104(6):669-674. doi:10.1001/archpedi.1962.02080030669012
Abstract

Since the use of antimicrobial agents is steadily increasing, it is not surprising that some patients occasionally experience unusual and often severe or even fatal sensitivity reactions to these agents. This paper deals with such a reaction to sulfadimethoxine (Madribon) where manifestation in the integument was a toxic epidermal necrolysis and in the blood, a drug-induced leukopenia. These serious complications are extremely rare and seldom cause death; nevertheless, our case proved fatal.

Report of a Case  A 12-year-old girl developed a respiratory infection for which she was given 0.5 gm. sulfadimethoxine (Madribon) daily for 7 days. After an interval of 5 days during which she appeared well, her eyelids became swollen and her face was noted to be slightly puffy. At this time 0.5 gm. sulfadimethoxine was given. She developed fever for which she received acetylsalicylic acid (aspirin). During the next 48 hours she developed an erythematous rash involving the

First Page Preview View Large
First page PDF preview
First page PDF preview
×